In most cases, it is important to get a person to normal systolic and diastolic pressures. However, lowering blood pressure too much in older adults can be harmful and make them prone to falls and fainting.
Treatment for high blood pressure usually begins with changes in diet and lifestyle. Medications are needed when lifestyle changes aren’t enough to lower blood pressure to the person’s goal. People may need to take more than one medication.
Treatment needs to reduce blood pressure slowly and steadily. Usually, visits to a healthcare provider happen every 4 to 6 weeks after starting treatment. Visits enable the medication to be changed and side effects monitored. It may take 10 to 12 weeks to get the full effect of starting a medication or increasing its dosage.
At follow-up visits to the healthcare provider, they need to measure blood pressure while the person lies down and when they stand to check for orthostatic hypotension.
Common Medications for Initial Treatment
- Thiazide-type diuretics (commonly known as a “water pill”).
- Calcium channel blockers.
- Angiotensin converting enzyme (ACE) inhibitors.
- Angiotensin-receptor blockers (ARBs).
- Beta blockers.
Other classes of medications used to treat high blood pressure can cause older adults to have side effects. These classes include alpha blockers, alpha-beta blockers, central-acting agents, renin inhibitors, and vasodilators. If a person’s blood pressure doesn’t reach their goal, the healthcare provider may recommend:
- Slowly increasing the medication dosage.
- Adding another medication (particularly if the first drug isn’t a thiazide diuretic).
- Switching to another type of medication.
It may take months to reach the target blood pressure goal. Lifestyle changes need to continue during this time and after it.
Drug Complications and Side Effects
Drug treatment for high blood pressure is safe and effective in older adults and has few side effects. However, a person still needs to balance the drugs’ benefits with any possible side effects.
Rise Slowly to Prevent Falls and Fainting
A side effect of drug treatment can be a sudden drop in blood pressure. This can cause a person to faint or fall. This may happen after meals, or when getting up after sitting or lying down. While taking medications to lower blood pressure, make sure to get up from a lying or sitting position slowly. This will let the body adjust.
Low Potassium (Hypokalemia)
If a person takes a diuretic, they may lose potassium via their kidneys. Low levels of blood potassium can lead to muscle weakness or problems with heart rhythm.
A healthcare professional may check potassium levels frequently during treatment and may recommend potassium supplements. Some foods are also good sources of potassium.
Note that some blood pressure medications can cause the body to hold on to potassium. Check with your healthcare professional before taking extra potassium or replacing salt with a salt substitute that contains potassium.
Last Updated March 2023